Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 396, NWS Sioux Falls, SD

July 20, 2004Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2004, 6:25 PM CDT for Douglas County, South Dakota. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2004, 6:25 PM CDT (23:25 UTC)
Expired
Jul 20, 2004, 7:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:31 PM CDTHAIL 18 Ene Corsica, SD
Jul 20, 6:31 PM CDTHAIL 18 Ene Corsica, SD
Jul 20, 6:55 PM CDTHAIL 1.510 W Dimock, SD
Jul 20, 6:55 PM CDTHAIL 1.510 W Dimock, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 202325
SVRFSD
SDC043-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER DOUGLAS COUNTY...OR ABOUT 20 MILES SOUTH OF
  MITCHELL...MOVING EAST AT 20 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4350 9834 4338 9829 4339 9812 4348 9812

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:10 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 4:10 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE JUL 20 2004

.DISCUSSION...

MAIN CONCERNS IN THE SHORT-TERM ARE CONVECTIVE CHANCES THROUGH
THURSDAY.  FOR TONIGHT...WARM FRONT SITUATED FROM NEAR MOBRIDGE TO
ONEIL AT 20Z.  THIS FRONT IS EXPECTED TO SLOWLY PROGRESS EAST
REACHING THE JAMES RIVER VALLEY BY EARLY EVENING.  CAP CURRENTLY IN
PLACE BUT A WEAK WAVE MOVING ACROSS WRN SD AT THIS TIME SHOULD
INITIATE SCATTERED CONVECTION BY EARLY EVENING.  WHILE SPEEDS BELOW
6 KM REMAIN ARE 30 KTS OR LESS...THERE IS IMPRESSIVE DIRECTIONAL
SHEAR WHICH RESULTS IN CUMULATIVE SHEAR OF GREATER THAN 60 KTS.
THIS COMBINED WITH MLCAPES OVER 3000 CAPES WOULD MEAN POTENTIAL FOR
SUPERCELLS IF CONVECTION CAN DEVELOP.  MAIN CONCERN WITH RELATIVELY
LOW WBZEROES AND HIGH CAPE IS FOR VERY LARGE HAIL BUT THE THETA-E
DIFFERENCE ALSO SUGGESTS POSSIBILITY FOR DAMAGING WINDS. THE BEST
CHANCE FOR DEVELOPMENT WOULD SEEM TO BETWEEN HON AND MHE THEN
MOVEING ESE AS IT EXPANDS.  ONLY STRONG INHIBITION AND WEAK SYNOPTIC
SCALE FORCING ARE LIMITS TO CONVECTION DEVELOPING.  ASSUMING STORMS
DEVELOP THEY WOULD TURN ESE TOWARD FSD OR SUX DURING THE EVENING.
WITH HIGH DEW POINTS AND SRLY FLOW TEMPS WILL REMAIN IN THE LOW 70S
IN THE ERN CWA WITH 60S CONFINED TO THE WRN AND NWRN CWA.

ON WED...SECONDARY FRONT WILL SINK TO THE MISSOURI RIVER.  DRIER AIR
WILL SINK INTO THE NRN CWA WITH NRLY FLOW.  DEW POINTS IN THE WRN
CWA WILL REMAIN AROUND 70 SO IT WILL BECOME FAIRLY UNSTABLE DURING
THE AFTERNOON.  THERE WILL ALSO BE A WEAK WAVE MOVING ACROSS THE
AREA.  SHEAR IS NOT VERY GOOD AND WRLY FLOW IS NOT FAVORABLE FOR
STRONG CONVERGENCE.  HOWEVER...WITH WEAK FORCING AND STRONG
INSTABILITY HAVE CONTINUED A LOW CHANCE IN THE WRN CWA ON WED
AFTERNOON AND EARLY EVENING.  EXPECT FRONT WILL BE OUT OF THE CWA
AFTER 01Z SO ENDED CHC AT THAT POINT.  TEMPS SHOULD BE VERY WARM
WITH WRLY FLOW THROUGH THE LOW LEVELS AND SLIGHTLY LOWER DEW POINT
WILL BETTER ALLOW FOR BETTER MIXING. SO EXPECT TEMPS WILL BE AS WARM
IN MOST AREAS...ESP ERN CWA...AS TODAY.

ON WED NIGHT AND THURSDAY...ANOTHER WAVE MOVES AROUND THE SRN PLAINS
RIDGE INTO NRN NEBRASKA...THE 850 MB FRONT WILL SET UP ALONG THE
NEBRASKA AND SOUTH DAKOTA BORDER.  WITH 300 MB JET JUST TO NORTH AND
RRQ OF JET IN VICINTY EXPECT THAT TSRA WILL DEVELOP LATE IN THE
NIGHT.  WHILE THE BEST CHC APPEARS TO BE IN NEBRASKA ATTM...WILL
INTRODUCE A CHANCE OF TSRA ALONG THE MO RIVER LATE WED NIGHT AND
CONTINUE INTO THU.  WITH AMPLE CLOUD COVER IN THE SRN CWA...TEMPS
WILL STRUGGLE INTO THE MID TO UPPER 70S.  COLD AIR ADVECTION WILL
ALSO RESULT IN COOLER READING NORTH ALTHOUGH MORE SUN WILL ALLOW
TEMPS TO RISE INTO THE UPPER 70S.

THE PCPN CHANCES WILL END ON THU NIGHT WITH MUCH COOLER AIR COMING
IN.  700 MB TEMPS WILL DROP TO AROUND ZERO AND RESIDUAL BL MOISTURE
WILL ALLOW CU TO DEVELOP RAPIDLY ON FRI AND SAT BY LATE MORNING.
THE INCREASED CLOUD COVER AND 850 MB TEMPS AROUND 10C WILL KEEP
TEMPS IN THE 70S BOTH DAYS.

IN THE EXTENDED...HAVE GONE WITH THE ECMWF WHICH IS A COMPROMISE
BETWEEN COLDER AND SLOWER GFS AND FASTER AND WARMER CANADIAN.  ECMWF
HAS UPPER LOW OVER THE CWA ON SUNDAY WITH 700 MB TEMPS AROUND 0C.
WITH WEAK FORCING...HAVE ADDED CHANCE OF SHOWERS ON SUNDAY.  850 MB
TEMPS WILL STAY COOL SO MAX TEMPS WILL AGAIN BE IN THE 70S ACROSS
THE CWA.  SLOW WARM UP EXPECTED THROUGH TUESDAY AS HEIGHTS SLOWLY
RISE AND TEMPS MODERATE.  HOWEVER...TEMPS WILL REMAIN BELOW SEASONAL
NORMALS THROUGH TUESDAY.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 20, 11:39 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT
NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE
STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS
LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH.
WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT
WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED
TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO
SIOUX CITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI
RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE
IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID
70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jul 20, 6:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             9 S MOUNT VERNON        43.58N 98.26W
07/20/2004  1.00 INCH        DAVISON            SD   PUBLIC

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:02 PM CDTSevere Thunderstorm WarningFSDDavison28 min
Jul 20, 6:28 PM CDTSevere Thunderstorm WarningFSDDavison32 min
Jul 20, 6:41 PM CDTSevere Thunderstorm WarningFSDHanson34 min
Jul 20, 6:58 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.